Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Triple by-pass surgery, red rectal bleeding, stopped Plavix

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2281 Questions
my 73 yr old wife had triple by-pass April 11. Since late May she has had intermittant, and today she has bright red rectal bleeding. We thought it was plavix so she stopped it about three weeks ago. The bleeding stopped but returned today. She has an appointment with her doctor (GP) next week. What's the story about rectal bleeding after cardiac surgery?
Posted Wed, 2 May 2012 in Digestion and Bowels
Answered by Dr. Naveen Kumar 2 hours later

Thanks for the query

The bleeding from the rectum could be secondary to the medicines ASA EC 81mg and Plavix taken by your wife. Acetyl Salicylic Acid (ASA EC 81mg) is a platelet aggregation inhibitor and Clopidogrel (Plavix) is an antiplatelet agent, both help in keeping platelets in the blood from sticking together and forming clots (the direct cause of most heart attacks and strokes), it is given to all the cardiac patients. As your wife has undergone triple by-pass surgery, it is very essential to prevent any clotting of the blood which would in turn cause clogging of the new grafts.

But at this age, other causes of the rectal bleeding such as malignancy of the lower Gastro-intestinal tract should also be ruled out.

She does require the following blood tests done:
1.     Complete blood count
2.     INR
3.     Clotting factors

Do not stop/start any medicines until and unless advised by your doctor. As every drop of blood is important and the more she bleeds, the more she will become weak and can lead to other complications. Take her to ER at the earliest and consult the concerned doctor.

Hope I have answered your query, if you have any more doubts you are welcome.

Dr. Naveen Kumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor